guaifenesin and dextromethorphan hydrobromide (Robitussin and Mucinex Formulas)

  • Pharmacy Author:
    Omudhome Ogbru, PharmD

    Dr. Ogbru received his Doctorate in Pharmacy from the University of the Pacific School of Pharmacy in 1995. He completed a Pharmacy Practice Residency at the University of Arizona/University Medical Center in 1996. He was a Professor of Pharmacy Practice and a Regional Clerkship Coordinator for the University of the Pacific School of Pharmacy from 1996-99.

  • Medical and Pharmacy Editor: Charles Patrick Davis, MD, PhD
    Charles Patrick Davis, MD, PhD

    Charles Patrick Davis, MD, PhD

    Dr. Charles "Pat" Davis, MD, PhD, is a board certified Emergency Medicine doctor who currently practices as a consultant and staff member for hospitals. He has a PhD in Microbiology (UT at Austin), and the MD (Univ. Texas Medical Branch, Galveston). He is a Clinical Professor (retired) in the Division of Emergency Medicine, UT Health Science Center at San Antonio, and has been the Chief of Emergency Medicine at UT Medical Branch and at UTHSCSA with over 250 publications.

View the Finding Relief for Your Cough Slideshow

GENERIC NAME: guaifenesin and dextromethorphan hydrobromide

BRAND NAME: Robitussin DM, Robitussin DM Maximum Strength (liquid), Robitussin DM Maximum Strength (capsules), Mucinex DM, Mucinex DM Maximum Strength, Mucinex Fast-Max DM

DRUG CLASS AND MECHANISM: Guaifenesin/dextromethorphan is a combination medication that is an expectorant and cough suppressant. Guaifenesin is an expectorant, which works by thinning oral mucus and increasing mucus volume. Dextromethorphan works on the cough center in the brain. It disrupts sensitivity of cough receptors and interrupts transmission of cough impulses.

PRESCRIPTION: No

GENERIC AVAILABLE: Yes

PREPARATIONS: Robitussin DM, Robitussin DM Maximum Strength, and Mucinex Fast-Max DM are available as oral liquid form.

  • Robitussin DM contains 100 mg of guaifenesin and 10 mg of dextromethorphan in each 5 ml of liquid.
  • Robitussin DM Maximum Strength and contains 400 mg of guaifenesin and 20 mg of dextromethorphan in each 10 ml of liquid.
    • Robitussin DM Maximum Strength is available in 4 fluid ounce (120 ml) and 8 fluid ounce (240 ml) bottles. Mucinex Fast-Max DM is available in 6 fluid ounce (180 ml) bottles.
    • Robitussin DM Maximum Strength is also available as liquid-filled capsules, containing 200 mg of guaifenesin and 10 mg of dextromethorphan in each capsule. Robitussin DM Maximum Strength is available in a package of 20 capsules.
  • Mucinex Fast-Max DM contains 400 mg of guaifenesin and 20 mg of dextromethorphan in each 20 ml of liquid.
    • Mucinex DM and Mucinex DM Maximum Strength are available as extended-release oral tablet form.
    • Mucinex DM contains 600 mg of Guaifenesin and 30 mg of Dextromethorphan in each tablet, available as 20 tablets per package.
    • Mucinex DM Maximum Strength contains 1200 mg of Guaifenesin and 60 mg of Dextromethorphan in each tablet, available as 14 tablets per package.
Medically Reviewed by a Doctor on 7/25/2014

Quick GuideCold and Flu: Finding Relief for Your Cough

Cold and Flu: Finding Relief for Your Cough
FDA Logo

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

RxList Logo

Need help identifying pills and medications?

Use the pill identifier tool on RxList.

Subscribe to MedicineNet's Newsletters

Get the latest health and medical information delivered direct to your inbox!

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

Health Solutions From Our Sponsors